Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 54, NWS Las Vegas, NV

September 7, 2012Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 7, 2012, 2:23 PM MST for Mohave County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2012, 2:23 PM MST (21:23 UTC)
Expired
Sep 7, 2012, 3:00 PM MST
In force
37 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 161 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WUUS55 KVEF 072123
SVRVEF
AZC015-072200-
/O.NEW.KVEF.SV.W.0054.120907T2123Z-120907T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
223 PM MST FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 300 PM MST.

* AT 221 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
  WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED NEAR WIKIEUP...AND 
  WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  WIKIEUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3460 11352 3460 11376 3483 11375 3487 11353
TIME...MOT...LOC 2122Z 163DEG 5KT 3472 11366

$$

JH
2 follow-up statements
398 
WWUS55 KVEF 072144
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM MST FRI SEP 7 2012

AZC015-072200-
/O.CON.KVEF.SV.W.0054.000000T0000Z-120907T2200Z/
MOHAVE AZ-
244 PM MST FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...

AT 239 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR WIKIEUP...AND WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
WIKIEUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3460 11352 3460 11376 3483 11375 3487 11353
TIME...MOT...LOC 2144Z 163DEG 5KT 3475 11367

$$

JH
126 
WWUS55 KVEF 072154
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
254 PM MST FRI SEP 7 2012

AZC015-072204-
/O.EXP.KVEF.SV.W.0054.000000T0000Z-120907T2200Z/
MOHAVE AZ-
254 PM MST FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 300 PM MST...

THE STORM NEAR WIKIEUP HAD WEAKENED. THE THREAT OF DAMAGING WINDS 
AND LARGE HAIL WITH THIS STORM HAS ENDED.

LAT...LON 3460 11352 3460 11376 3483 11375 3487 11353
TIME...MOT...LOC 2154Z 163DEG 5KT 3476 11368

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:10 PM MST, 13 minutes earlier.

Area forecast discussion, Sep 7, 2:10 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 PM PDT FRI SEP 7 2012

.SYNOPSIS...HIGH PRESSURE DEVELOPING OVER NEVADA WILL LIMIT
THUNDERSTORM CHANCES TO MAINLY MOHAVE COUNTY THIS EVENING AND ACROSS
NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA ON SATURDAY. DEEP
MOISTURE WILL INCREASE AREA WIDE SUNDAY INTO MONDAY AS A LOW
PRESSURE CIRCULATION MOVES FROM NORTHERN BAJA UP ACROSS THE MOJAVE
DESERT. THIS WILL RESULT IN AN INCREASING THREAT OF THUNDERSTORMS
AND FLASH FLOODING BOTH DAYS. DRIER AIR IS EXPECTED TO GRADUALLY
PUSH IN FROM THE WEST BY THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...DEEP MOISTURE AND A NEARLY STATIONARY LOW PRESSURE
SYSTEM WERE LURKING TO THE SOUTH/SOUTHEAST OF THE FORECAST AREA THIS
AFTERNOON. FLOW AROUND HIGH PRESSURE DEVELOPING OVER NEVADA WILL
HELP KEEP THE DEEP MOISTURE AND AREA OF LOW PRESSURE OUT OF THE AREA
THROUGH SATURDAY. SOME MOISTURE WILL BE AROUND THE PERIPHERY OF THE
HIGH LEADING TO A CHANCE OF THUNDERSTORMS MAINLY OVER MOHAVE COUNTY
THIS EVENING WITH MOISTURE AND THUNDERSTORMS CHANCES THEN ALSO
SPREADING CLOCKWISE AROUND THE HIGH ACROSS SAN BERNARDINO AND INYO
COUNTIES SATURDAY AFTERNOON AND EVENING. THE DEEP MOISTURE WILL THEN
MOVE UP INTO THE AREA SUNDAY AND MONDAY AS THE AREA OF HIGH PRESSURE
SHIFTS TO OUR EAST...ALLOWING THE LOW PRESSURE SYSTEM TO GRADUALLY
MOVE NORTH INTO THE MOJAVE DESERT. AS A RESULT...THUNDERSTORMS WILL
BECOME MORE WIDESPREAD BOTH SUNDAY AND MONDAY. PRECIPITABLE WATER
VALUES INCREASE TO OVER 1.5 INCHES IN THE SOUTHERN PART OF THE
FORECAST AREA LEADING TO AN INCREASED CHANCE OF FLASH
FLOODING...ESPECIALLY ACROSS MOHAVE AND CLARK COUNTIES...EASTERN
PORTIONS OF SAN BERNARDINO COUNTY AND SOUTHERN LINCOLN COUNTY.
ALTHOUGH THE MOISTURE AND INSTABILITY BOTH INCREASE SUNDAY...THE
NEGATIVE FOR FLASH FLOOD PRODUCING STORMS COULD BE SIGNIFICANT CLOUD
COVER MOVING IN SATURDAY NIGHT. THIS WOULD LIMIT SURFACE HEATING AND
END UP RESULTING IN JUST A CLOUDY DAY WITH SOME LIGHT RAIN. DUE TO
THIS UNCERTAINTY...A FLASH FLOOD WATCH WILL NOT YET BE ISSUED FOR
SUNDAY. FOR MONDAY...THERE MAY BE MORE UPPER LEVEL DYNAMICAL SUPPORT
FOR STORMS IF THE LOW PRESSURE SYSTEM MAINTAINS AND DOES MOVE UP
INTO THE MOJAVE DESERT AS THE MODELS DEPICT. MEANWHILE...DRIER AIR
WILL START TO MOVE INTO THE FAR WESTERN PART OF THE FORECAST AREA
LATE MONDAY AND MONDAY NIGHT.

.LONG TERM...MODELS ARE IN DECENT AGREEMENT THIS MORNING AS A CLOSED
LOW OVER THE SOUTHERN PORTIONS OF THE COLORADO RIVER VALLEY GETS
KICKED EAST AS A BROAD TROUGH MOVES INTO THE WESTERN STATES. ONE
DIFFERENCE BETWEEN THE GFS AND ECMWF IS THAT THE ECMWF IS SHOWING A
SECONDARY VORT LOBE MOVING THROUGH SOUTHERN NEVADA TUESDAY
AFTERNOON. THERE MAY BE ENOUGH ENERGY ASSOCIATED WITH THIS FEATURE
ALONG WITH SOME AVAILABLE MOISTURE TO KEEP MENTION OF THUNDERSTORMS
IN THE FORECAST OVER THE EASTERN THIRD OF THE AREA. DRIER AIR WILL
BEGIN TO WORK INTO FROM THE WEST WEDNESDAY AND THURSDAY...BUT HIGH
PRESSURE OVER NORTHERN BAJA MAY WORK FAR ENOUGH NORTH TO HELP ADD
SOME ADDITIONAL MOISTURE AND KEEP AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS OVER MAINLY MOHAVE COUNTY. THE GFS/ECMWF KEEPS THE
HIGH STRONG ENOUGH TO DEFLECT ANY UPPER TROUGH WHICH WILL KEEP SOME
MOISTURE IN PLACE A LITTLE LONGER...AT LEAST THROUGH THE END OF NEXT
WEEK. TEMPERATURES ARE EXPECTED TO BE CLOSE TO NORMAL THROUGH MUCH
OF THE WEEK.
&&

.AVIATION...FOR MCCARRAN...WINDS ARE EXPECTED TO REMAIN UNDER 10KTS
THROUGH TONIGHT AND GENERALLY BE FROM A EAST TO SOUTHEAST DIRECTION
THROUGH 03Z. WINDS WILL THEN TURN MORE SOUTHWEST FOR THE REMAINDER
OF TONIGHT. THUNDERSTORMS ARE EXPECTED TO MAINLY BE CONFINED TO
MOHAVE AND SOUTHERN LINCOLN COUNTIES AND AFFECT THE PEACH SPRINGS
AND MORMON MESA CORRIDORS. STILL POSSIBLE THAT GUSTY OUTFLOW WINDS
WILL AFFECT MCCARRAN LATE THIS AFTERNOON AND EVENING. CONDITIONS ON
SATURDAY EXPECTED TO BE LIKE TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHRA/TSRA ARE EXPECTED FOR THE
REMAINDER OF THIS AFTERNOON OVER MOHAVE COUNTY WITH GENERALLY LESSER
CHANCES ELSEWHERE. STORMS SHOULD GRADUALLY DISSIPATE THIS EVENING.
MAINLY SCT CLOUDS AOA 15K FEET WITH BASES AS LOW AS 5-8K FEET IN AND
NEAR ANY SHRA/TSRA. WINDS UNDER 10KTS AREAWIDE...EXCEPT NEAR STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 7, 4:47 AM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
447 AM PDT FRI SEP 7 2012

AZZ001>003-036-CAZ524>527-NVZ015-016-018>022-080700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
447 AM PDT FRI SEP 7 2012 /447 AM MST FRI SEP 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS MAY PRODUCE OVER ONE INCH OF RAIN IN LESS THAN AN
HOUR PRIMARILY OVER MOHAVE COUNTY ARIZONA. STRONG GUSTY WINDS MAY
ALSO OCCUR WITH ANY STRONGER STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DEEP MOISTURE IS EXPECTED TO MOVE UP FROM NORTHERN MEXICO AND
SOUTHERN ARIZONA LATE SATURDAY THROUGH MONDAY. THUNDERSTORM COVERAGE
MAY BE MORE EXTENSIVE SUNDAY AND MONDAY AS LOW PRESSURE
CIRCULATION MOVES FROM NORTHERN BAJA ACROSS THE MOJAVE DESERT REGION.
THE PRIMARY THREAT WILL BE THE POTENTIAL FOR HEAVY RAIN AND FLASH
FLOODING WITH SOME STORMS. A GRADUAL DRYING TREND IS EXPECTED
TUESDAY THROUGH WEDNESDAY WITH DECREASING CHANCES OF THUNDERSTORMS
EACH DAY FROM WEST TO EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS A POSSIBILITY SUNDAY AND MONDAY. SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>523-NVZ014-017-080700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
447 AM PDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER
INYO AND WESTERN SAN BERNARDINO COUNTIES IN CALIFORNIA AND MUCH OF
SOUTHWEST NEVADA SUNDAY. LOCALIZED FLASH FLOODING WILL BE THE
PRIMARY THREAT...ESPECIALLY OVER WESTERN SAN BERNARDINO...SOUTHERN
INYO AND SOUTHERN NYE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS A POSSIBILITY SUNDAY FOR SAN BERNARDINO
COUNTY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:34 PM MSTFlash Flood WarningVEFMohave67 min
Sep 7, 2:52 PM MSTAreal Flood AdvisoryVEFMohave113 min
Sep 7, 3:42 PM MSTAreal Flood AdvisoryVEFMohave4 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.